Lightning, Sussex
- When
- April 14, 11:30 PM EST
- Where
- Sussex County, Angola
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
An 80-foot tree, which was 75-years old, in Angola By The Bay was struck by lightning late at about 11:30 PM EST on the 14th and exploded. The lightning charge then traveled across the ground and into a nearby home.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An 80-foot tree, which was 75-years old, in Angola By The Bay was struck by lightning late at about 11:30 PM EST on the 14th and exploded. The lightning charge then traveled across the ground and into a nearby home. The electrical surge destroyed an estimated $2,000 of electrical work in the home. No appliances were destroyed, however several electrical outlets were broken. No injuries to the occupants in the home were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 14, 7:45 PM EST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 845 PM EDT FRI APR 14 2006 .EVENING UPDATE... THE MAIN BATCH OF LIGHT RAIN THAT MOVED ACROSS THE FCST AREA THIS AFTERNOON HAS NOW MOVED OFF TO THE EAST. HOWEVER...RADAR SHOWS A FEW ISOLATED SHOWERS DEVELOPING OVER ERN PA IN THE LOW-LEVEL WARM ADVECTION PATN. WILL KEEP A SLGT CHC OF RAIN IN THE OVERNIGHT PERIOD OF THE FCST. WE ARE KEEPING A CLOSE EYE ON THE AREA OF TSTMS MOVG ESEWD ACROSS WVA AND EXTRM SW PA. ALTHO THE ENVIRONMENT WILL BECOME LESS UNSTABLE AS THEY MOVE EWD...THE AIR MASS NEAR THE CHESAPEAKE BAY CONTINUES TO BE NEAR NEUTRAL STABILITY AND IT IS POSSIBLE THAT TSTMS COULD REACH THE DELMAVA REGION IN A FEW MORE HOURS. WE HAVE INTRODUCED A CHC FOR SHWRS AND TSTMS OVERNIGHT FOR THAT PART OF OUR FCST AREA. && .SYNOPSIS... TRANSITION TO BLOCKY UPPER AIR PATTERN DOMINATES THE WEATHER TREND FOR THE REGION OVER THE NEXT SEVEN DAYS. CURRENT PROGRESSIVE PATTERN EVOLVES INTO ONE WITH SIGNIFICANT LOW PRESSURE SYSTEMS TO OUR EAST AND WEST BY NEXT TUE...WITH RELATIVELY LITTLE CHANGE IN THE PATTERN INTO LATE NEXT WEEK. && .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... SHORT WAVES CONTINUE TO MOVE BY QUICKLY IN CURRENT PROGRESSIVE PATTERN...WITH REPEATED ROUNDS OF CONVECTION HELPING MODIFY THE PATTERN WITH CONVECTIVELY INDUCED FEATURES. ONE SHORTWAVE MOVING BY LATE TODAY TRIGGERING CURRENT PRECIPITATION. KEPT MENTION OF DAY TIME HEATING INDUCED PRECIPITATION FOR SAT AND SUN AFTERNOON...WITH NEXT SHORTWAVE EXPECTED TO AFFECT THE REGION LATE SUN NIGHT INTO MON. TRIMMED BACK PRECIPITATION COVERAGE OVER NORTHERN PORTIONS OF AREA FOR MON...AS BOTH NAM AND GFS PRECIPITATION COVERAGE HAVE SHIFTED A LITTLE SOUTH COMPARED TO WHERE THEY WERE 24-36 HOURS AGO. TEMPERATURE-WISE...LEANED TOWARD WARMER NAM FOR SAT AS DOWNSLOPE FLOW WILL HELP TEMPERATURES RUN ABOUT 20 DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR. MORE SEASONABLE TEMPERATURES RETURN FOR SUN INTO MON. && .LONG TERM /TUESDAY THROUGH FRIDAY/... AFTER SHORT WAVE CLEARS OUT MONDAY NIGHT...RELATIVE DRY PATTERN TAKES SHAPE AS WE SIT IN UPPER LEVEL RIDGING THAT MOVES VERY LITTLE THROUGH THE PERIOD. SOME ENERGY BREAKS THROUGH FROM THE WEST TOWARD FRIDAY...WHEN NEXT CHANCE OF PRECIPITATION IS MENTIONED. TEMPERATURES RUN NEAR SEASONAL NORMS FOR THIS TIME PERIOD. && .AVIATION... THE 18Z TAFS WERE STARTED OFF WITH CATEGORICAL LIGHT RAIN SHOWERS IN VFR CONDITIONS (ALTHOUGH THE SHOWERS MAY BE SLIGHTLY LESS NUMEROUS THAN THAT SIMPLICITY WAS FAVORED), WITH A TEMPO GROUP FOR LOWER MARGINAL VFR CONDITIONS. THUNDERSTORMS WERE NOT MENTIONED EXPLICITLY, ALTHOUGH A CB REMARK WAS APPENDED TO THE CLOUDS IN THE TEMPO GROUP AS THE PRECIPITATION SHIELD DOES NOT APPEAR TO BE VERY CONVECTIVE (AT LEAST AS OF EARLY AFTERNOON) AS LAPSE RATES ARE MUCH LESS STEEP THAN YESTERDAY. THERE IS SOME INSTABILITY, HOWEVER, SO THERE COULD BE ISOLATED CONVECTION, MOST LIKELY ELEVATED. TIMING BOTH THE BACK EDGE OF THE COLD CLOUD SHIELD AND THE GENERAL PRECIPITATION BRINGS THE RAIN MOSTLY TO AN END LATER THIS AFTERNOON, BY ABOUT 22Z NORTHWEST TO 00Z SOUTHEAST. CLOUDS SHOULD LESSEN SOMEWHAT BY DARK OR EARLY EVENING, AND SOME PLACES THAT HAD RAIN MAY DEVELOP SOME LIGHT FOG. OTHERWISE, A TREND TO WESTERLY WINDS AND DECREASED CLOUD COVER DURING THE EVENING SHOULD ENSUE ACCORDING TO THE STATISTICAL GUIDANCE. A BROKEN CIRRUS DECK WAS RETAINED OVERNIGHT, HOWEVER, BUT DESPITE THIS SOME PLACES WITH ENOUGH LOW LEVEL MOISTURE FROM THE LIGHT SHOWERS COULD FORM SOME FOG OVERNIGHT, AND MARGINAL VFR FOG WAS INCLUDED FOR A FEW SPOTS. SCATTERED CUMULUS AND CIRRUS AS WELL AS INCREASED WESTERLY WINDS WERE INTRODUCED BY MID MORNING SATURDAY. && .MARINE... CONDITIONS SHOULD REMAIN BELOW SMALL CRAFT ADVISORY THRESHOLDS FOR THE FIRST THREE FORECAST PERIODS (AND PROBABLY BEYOND). HOWEVER, A DEVELOPING NORTHEAST FLOW IN THE WAKE OF THE LOW MOVING OFF THE MID ATLANTIC COAST LATER MONDAY AND MONDAY NIGHT APPEARS TO BE STRONGISH AND WILL LIKELY BUILD SEAS WAVEWATCH SHOWS THIS, AND IS GENERALLY ACCEPTED, ALTHOUGH LOW CONFIDENCE EXISTS IN SPECIFIC NUMBERS. THE BOTTOM LINE IS THAT NO HEADLINES OR HAZARD GRIDS WILL BE ISSUED AT THIS EARLY TIME. && .FIRE WEATHER... WETTING TODAY WAS INCREASING THE FINE FUEL MOISTURE, BUT RAPID DRYING IS FORECAST OVERNIGHT AND SATURDAY MORNING. STILL, MINIMUM RELATIVE HUMIDITIES SHOULD BE ABOVE THRESHOLDS FOR A FIRE WEATHER WATCH FOR SATURDAY. DRY CONDITIONS ARE EXPECTED GENERALLY SUNDAY AND ON INTO NEXT WEEK, SO FIRE WEATHER CONCERNS WILL REMAIN RATHER HIGH FOR THE FORESEEABLE FUTURE. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && UPDATE...AMC SYNOPSIS... SHORT TERM...SZATKOWSKI LONG TERM...SZATKOWSKI AVIATION... MARINE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 411 AM EDT FRI APR 14 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-150900- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 411 AM EDT FRI APR 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY INTERMINGLE WITH RAIN SHOWERS THIS AFTERNOON AND EVENING RESULTING IN LOCALIZED GUSTY WINDS. HOWEVER, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1215 AM EDT SAT APR 15 2006 DEZ001>004-MDZ008-012-015-019-020-150615- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON 1215 AM EDT SAT APR 15 2006 ...SHOWERS AND THUNDERSTORMS IN NORTHEASTERN MARYLAND AND DELAWARE... BETWEEN NOW AND 2:30 AM, SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTHEASTERN MARYLAND AND DELAWARE. THE THUNDERSTORMS WILL BE ACCOMPANIED BY BRIEF DOWNPOURS ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING. THERE COULD ALSO BE SOME SMALL HAIL AND WIND GUSTS UP AROUND 35 MPH. IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE. IOVINO
The Dover AFB radar (KDOX), 18 km away, was scanning. The volume nearest the first event began at 04:29 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503512.